Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



The unconditional basic sequence problem

Authors: W. T. Gowers and B. Maurey
Journal: J. Amer. Math. Soc. 6 (1993), 851-874
MSC: Primary 46Bxx
MathSciNet review: 1201238
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We construct a Banach space that does not contain any infinite unconditional basic sequence and investigate further properties of this space. For example, it has no subspace that can be written as a topological direct sum of two infinite-dimensional spaces. This property implies that every operator on the space is a strictly singular perturbation of a multiple of the identity. In particular, it is either strictly singular or Fredholm with index zero. This implies that the space is not isomorphic to any proper subspace.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC: 46Bxx

Retrieve articles in all journals with MSC: 46Bxx

Additional Information

Article copyright: © Copyright 1993 American Mathematical Society